Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Des Moines, IA

April 11, 2001Boone County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 11, 2001, 2:48 PM CDT for Boone County, Polk County, Iowa. It was in force for 42 min. 10 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 2001, 2:48 PM CDT (19:48 UTC)
Expired
Apr 11, 2001, 3:30 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties

Counties Boone County, IA, Polk County, IA

What was reported inside it

TimeReportWhereRemark
Apr 11, 2:51 PM CDTHail 0.75West Des Moines, IA
Apr 11, 2:51 PM CDTHail 0.75West Des Moines, IA
Apr 11, 2:53 PM CDTHail 0.75Grimes, IA
Apr 11, 3:04 PM CDTTornado F0Ogden, IAShort lived tornado in mostly open area.
Apr 11, 3:06 PM CDTTornado F1Ogden, IARelatively brief touchdown, destroyed a barn.
Apr 11, 3:08 PM CDTThunderstorm Wind 50 EJohnston, IA
Apr 11, 3:10 PM CDTTornado F1Pilot Mound, IATracked over mainly open country.
Apr 11, 3:15 PM CDTThunderstorm Wind 75 EPilot Mound, IA
Apr 11, 3:20 PM CDTThunderstorm Wind 75 EOgden, IA
Apr 11, 3:23 PM CDTThunderstorm Wind 50 MBoone, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 12:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 111948
SVRDSM
IAC015-153-112030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN CENTRAL IOWA
  WESTERN POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES

* UNTIL 330 PM CDT

* AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 14 MILES SOUTHWEST OF OGDEN TO WEST
  DES MOINES...OR FROM 34 MILES NORTHWEST OF DES MOINES TO 9 MILES
  WEST OF DES MOINES...MOVING NORTH AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR GRIMES AT AROUND 255 PM  
  NEAR ANKENY...JOHNSTON...MADRID AROUND 300 PM
  NEAR BOONE AROUND 310 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR HAVE BEEN REPORTED WITH 
THIS LINE OF STORMS.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM WEDNESDAY AFTERNOON
FOR SOUTHWESTERN IOWA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
500 PM WEDNESDAY AFTERNOON FOR IOWA.

JUNGBLUTH


=

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 11:17 AM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 11, 11:17 AM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
345 AM CDT WED APR 11 2001

JUST A QUICK UPDATE. TORNADO WATCH IN SW ZONES. DRY LINE PUSHING UP
INTO CWA FROM KA/MO WILL BRING SVR WX TO CWA THIS AFTERNOON. LOWERED
TEMPS THIS AFTERNOON ALSO.

.DSM...TORNADO WATCH TIL 4 PM SW ZONES
       IA044-057-070-071-081-082-092-093-094
       FLOOD WATCH CONTINUES FOR ENTIRE FA THRU 4 PM.

KNOLLHOFF

In the hours before

Special weather statement, Apr 11, 10:12 AM CDT, 4 hours 36 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1012 AM CDT WED APR 11 2001

A STRONG LOW PRESSURE SYSTEM OVER WESTERN KANSAS WILL MOVE INTO
SOUTHWEST MINNESOTA BY THIS EVENING. A DRYLINE EXTENDING FROM
SOUTHERN NEBRASKA INTO EASTERN KANSAS WILL RACE NORTHEAST ACROSS
IOWA DURING THE DAY. ABUNDANT LOW LEVEL MOISTURE AND STRONG WIND
FLOW AND WIND SHEAR ALOFT WILL SET THE STAGE FOR SEVERE
THUNDERSTORMS AND POSSIBLY TORNADOES ACROSS IOWA TODAY. WIDESPREAD
RAIN AND THUNDERSTORMS AHEAD OF THE DRYLINE WILL ALSO CONTINUE TO
PRODUCE PONDING OF WATER AND RISES IN STREAMS...BUT STORMS DURING
THE AFTERNOON WILL BE MOVING NORTHEAST AT 50 MPH REDUCING THE FLASH
FLOOD THREAT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-112300-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-
GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CENTERVILLE...CHARITON...CRESTON...DENISON...DES MOINES...
ESTHERVILLE...FORT DODGE...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...MASON CITY...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
1012 AM CDT WED APR 11 2001

* EVENT TIMING...AROUND NOON IN SOUTHWEST IOWA...BY 3 PM IN AN ARC
FROM FORT DODGE TO DES MOINES TO OTTUMWA AND AROUND 6 PM FROM MASON
CITY TO WATERLOO.

* THREAT CATEGORIES...
     TORNADO..........MODERATE
     DAMAGING WINDS...MODERATE TO HIGH
     LARGE HAIL.......LOW TO MODERATE
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...HIGH

* MISCELLANEOUS INFORMATION - THIS IS A POTENTIALLY DANGEROUS
WEATHER SITUATION WITH DAMAGING TORNADOES POSSIBLE. TORNADO WATCHES
WILL BE ISSUED FOR THE SOUTHWEST HALF OF IOWA THIS MORNING AND FOR
POINTS NORTH AND EAST IN THE AFTERNOON. REVIEW SEVERE WEATHER SAFETY
RULES AND LISTEN FOR UPDATED NATIONAL WEATHER SERVICE FORECASTS AND
WARNINGS.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:12 AM CDTSevere Thunderstorm WarningDMXAdams, Cass, Taylor38 min
Apr 11, 11:32 AM CDTTornado WarningDMXRinggold33 min
Apr 11, 12:00 PM CDTTornado WarningDMXRinggold, Union40 min
Apr 11, 12:19 PM CDTTornado WarningDMXClarke31 min
Apr 11, 12:29 PM CDTTornado WarningDMXMadison46 min
Apr 11, 12:39 PM CDTTornado WarningDMXDallas, Polk, Warren51 min
Apr 11, 1:28 PM CDTTornado WarningDMXPolk2 min
Apr 11, 1:46 PM CDTSevere Thunderstorm WarningDMXUnion29 min
Apr 11, 1:50 PM CDTSevere Thunderstorm WarningDMXAdair40 min
Apr 11, 1:55 PM CDTSevere Thunderstorm WarningDMXCrawford35 min
Apr 11, 1:59 PM CDTTornado WarningDMXAudubon31 min
Apr 11, 2:32 PM CDTTornado WarningDMXGreene, Guthrie28 min
Apr 11, 2:36 PM CDTSevere Thunderstorm WarningDMXDallas29 min
Apr 11, 2:58 PM CDTTornado WarningDMXBoone32 min
Apr 11, 3:02 PM CDTTornado WarningDMXCalhoun, Greene, Webster43 min
Apr 11, 3:02 PM CDTTornado WarningDMXLucas, Marion28 min
Apr 11, 3:18 PM CDTTornado WarningDMXHamilton32 min
Apr 11, 3:43 PM CDTTornado WarningDMXJasper, Marshall32 min
Apr 11, 3:45 PM CDTTornado WarningDMXWright45 min
Apr 11, 3:51 PM CDTTornado WarningDMXFranklin, Hamilton, Hardin44 min
Apr 11, 4:02 PM CDTSevere Thunderstorm WarningDMXPoweshiek28 min
Apr 11, 4:05 PM CDTTornado WarningDMXWapello20 min
Apr 11, 4:23 PM CDTSevere Thunderstorm WarningDMXCerro Gordo32 min
Apr 11, 4:27 PM CDTSevere Thunderstorm WarningDMXFranklin28 min
Apr 11, 4:31 PM CDTSevere Thunderstorm WarningDMXButler, Grundy44 min
Apr 11, 4:35 PM CDTSevere Thunderstorm WarningDMXTama30 min
Apr 11, 4:43 PM CDTSevere Thunderstorm WarningDMXBlack Hawk37 min
Apr 11, 5:01 PM CDTSevere Thunderstorm WarningDMXBremer39 min
Apr 11, 5:07 PM CDTTornado WarningDMXBlack Hawk23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.